Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 440, NWS Memphis, TN

September 27, 2012Dyer County, Lake County, Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Sep 27, 2012, 6:57 PM CDT for Dyer County, Lake County, Tennessee; Pemiscot County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2012, 6:57 PM CDT (23:57 UTC)
Expired
Sep 27, 2012, 7:30 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN

The radar

The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 12.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WUUS54 KMEG 272357
SVRMEG
MOC155-TNC045-095-280030-
/O.NEW.KMEG.SV.W.0440.120927T2357Z-120928T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
657 PM CDT THU SEP 27 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 730 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 44 MILES
  SOUTHEAST OF HELOISE...OR 10 MILES EAST OF BROWNSVILLE...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CARUTHERSVILLE...DENTON...HAYTI...STEELE...BRAGGADOCIO...SHADE...
  STUBTOWN...CANADY...NEW SURVEY...COVINGTON...COTTONWOOD POINT...
  TYLER...HERMONDALE AND SAMFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3628 8961 3600 8951 3600 8993 3621 8992
TIME...MOT...LOC 2358Z 219DEG 24KT 3566 8906

$$
1 follow-up statement
534 
WWUS54 KMEG 280016
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT THU SEP 27 2012

TNC045-280027-
/O.CAN.KMEG.SV.W.0440.000000T0000Z-120928T0030Z/
DYER TN-
716 PM CDT THU SEP 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DYER COUNTY IS
CANCELLED...

AT 717 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3611 8964 3609 8986 3622 8985 3628 8961
TIME...MOT...LOC 0017Z 219DEG 24KT 3576 8896

$$

MOC155-TNC095-280030-
/O.CON.KMEG.SV.W.0440.000000T0000Z-120928T0030Z/
PEMISCOT MO-LAKE TN-
716 PM CDT THU SEP 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN LAKE AND CENTRAL PEMISCOT COUNTIES...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 49 MILES
SOUTHEAST OF CARUTHERSVILLE...OR 8 MILES SOUTHWEST OF HUMBOLDT...
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CARUTHERSVILLE...HAYTI...BRAGGADOCIO...SHADE...STUBTOWN...CANADY AND
HATHAWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3611 8964 3609 8986 3622 8985 3628 8961
TIME...MOT...LOC 0017Z 219DEG 24KT 3576 8896

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 6:18 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 27, 6:18 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CDT THU SEP 27 2012

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT THU SEP 27 2012/

DISCUSSION...

CURRENTLY...A STATIONARY FRONT EXTENDS ACROSS THE MID-MISSISSIPPI VALLEY
INTO EXTREME NW ARKANSAS. A LINE OF SHOWERS AND THUNDERSTORMS HAS
DEVELOPED SOUTHEAST OF THIS BOUNDARY.

TONIGHT...EXPECT THE ORGANIZED AREA OF THUNDERSTORMS TO PROGRESS
EASTWARD ACROSS MAINLY OUR NORTHERN COUNTIES. THE BEST CHANCE WILL
BE NORTH OF MEMPHIS. A FEW STORMS MAY BE STRONG IN THAT AREA WITH
GUSTY WINDS AND SMALL HAIL POSSIBLE.

FRIDAY THROUGH SATURDAY...THE FRONTAL BOUNDARY PUSHES SOUTHWARD
THROUGH THE CWA AS A COLD FRONT...PROVIDING A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. MODELS DISAGREE WITH THE TIMING AS GFS
IS SLOWER THAN NAM. NAM APPEARS TO BE MORE RELIABLE WHEN THE FRONT
ENTERS THE NORTH PART OF THE CWA BUT A COMPROMISING SOLUTION IS
PREFERRED LATER INTO SATURDAY AS THE PUSH SOUTHWARD IS EXPECTED TO BE
WEAK.

SUNDAY THROUGH TUESDAY...WEAK HIGH PRESSURE SHOULD PROVIDE
SEASONABLY MILD AND DRY WEATHER. THERE MAY BE A LINGERING SMALL CHANCE
OF SHOWERS SOUTHEAST OF TUPELO SUNDAY FROM THE DEPARTING COLD
FRONT.

WEDNESDAY AND THURSDAY...MODELS MORE CONSISTENT IN PROVIDING A WEAK
UPPER LOW ACROSS THE LOWER MISSISSIPPI VALLEY. INTRODUCED A SMALL
CHANCE OF SHOWERS AND THUNDERSTORMS IN RESPONSE TO THIS SYSTEM.

SWC

&&

.AVIATION...
00Z TAFS

A VERY SLOW MOVING COLD FRONT LOCATED ROUGHLY 50 MILES NORTHWEST
OF MEM AT 27/23Z WILL BE THE FOCUS FOR SHOWERS AND OCCASIONAL
STORMS THIS TAF PERIOD. GREATEST THREAT FOR STORMS WILL BE AT JBR
THIS EVENING...HOWEVER A FEW MORE STORMS COULD EASILY REDEVELOP
NEAR MEM AND MKL ON FRIDAY...BUT TIMING IS TOO BROAD TO PLACE A
CERTAIN PERIOD IN THE TAFS. SHOWERS WILL BE MORE FOCUSED AT JBR
AND MKL...WITH TEMPO CONDITIONS STARTING AT MEM BY 28/14Z. RAIN WILL
BE ENDING AT JBR AROUND NOON...AT WHICH TIME VCSH SHOULD BEGIN AT
KTUP. WINDS WILL BE LIGHT FROM THE SOUTH OR VARIABLE...WITH A MORE
NORTHERLY COMPONENT TO THE WINDS BEHIND THE FRONTAL BOUNDARY LATE.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  83  64  79 /  30  50  30  30
MKL  63  81  59  77 /  40  60  20  10
JBR  64  79  59  77 /  60  60  20  10
TUP  66  86  63  81 /  10  40  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 27, 3:14 AM CDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT THU SEP 27 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
314 AM CDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE
NORTH OF A LINE FROM HARRISBURG ARKANSAS TO COVINGTON TENNESSEE TO
HUNTINGDON TENNESSEE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Sep 27, 5:02 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT THU SEP 27 2012

ARZ026-028-272230-
CRAIGHEAD AR-MISSISSIPPI AR-
502 PM CDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER BLACK OAK AT 502 PM CDT...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS
NEAR CARAWAY...LAKE CITY...LEACHVILLE...MANILA AND MONETTE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES BIG LAKE.

&&

LAT...LON 3579 9010 3570 9039 3570 9042 3585 9051
      3600 9022
TIME...MOT...LOC 2202Z 244DEG 9KT 3581 9036
Special weather statement, Sep 27, 5:45 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT THU SEP 27 2012

ARZ028-MOZ115-TNZ019-048-272315-
MISSISSIPPI AR-PEMISCOT MO-DYER TN-LAUDERDALE TN-
545 PM CDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
  NORTH CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 4
MILES SOUTHEAST OF HELOISE AT 545 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DYER...LAUDERDALE...MISSISSIPPI AND PEMISCOT COUNTIES...
INCLUDING LOCATIONS NEAR BLYTHEVILLE AND GOSNELL...SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3597 8936 3582 9003 3599 9002 3616 8940
TIME...MOT...LOC 2245Z 261DEG 18KT 3600 8962
Special weather statement, Sep 27, 6:02 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 PM CDT THU SEP 27 2012

ARZ017-026-272330-
CRAIGHEAD AR-LAWRENCE AR-
602 PM CDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER CASH AT 602 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND LAWRENCE COUNTIES...INCLUDING LOCATIONS NEAR
BONO...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3597 9079 3597 9075 3571 9070 3570 9102
      3571 9104 3588 9104 3588 9109 3591 9109
TIME...MOT...LOC 2302Z 254DEG 10KT 3582 9094
Special weather statement, Sep 27, 6:40 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
640 PM CDT THU SEP 27 2012

ARZ028-MOZ115-TNZ019-280015-
MISSISSIPPI AR-PEMISCOT MO-DYER TN-
640 PM CDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CDT FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5
MILES SOUTH OF COOTER AT 641 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN DYER...MISSISSIPPI AND PEMISCOT COUNTIES...INCLUDING
LOCATIONS NEAR BLYTHEVILLE AND STEELE...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3619 8948 3595 8945 3587 8995 3615 8996
TIME...MOT...LOC 2341Z 261DEG 18KT 3598 8978

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:45 PM CDTSpecial Weather StatementMEGDyer30 min
Sep 27, 6:46 PM CDTFlash Flood WarningMEGDyer3 hr
Sep 27, 6:40 PM CDTSpecial Weather StatementMEGPemiscot35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.